Virginia, 2010

Flash Flooding and Damaging Winds in Virginia, June 12 to 13, 2010

June 12 to 13, 2010 · NWS RNK · 26 events in 13 counties and zones

Two thunderstorm complexes moved around a ridge centered over the southeastern states and into Virginia. The first complex strengthened when it moved east of the Blue Ridge and produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Two thunderstorm complexes moved around a ridge centered over the southeastern states and into Virginia. The first complex strengthened when it moved east of the Blue Ridge and produced widespread wind damage. The second complex arrived in the evening and produced flash flooding across the mountain empire of Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 8:20 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 8:20 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 AM EDT SAT JUN 12 2010

.SYNOPSIS...
HIGH PRESSURE EXTENDED FROM OFF THE NEW JERSEY COAST INTO ALABAMA.
LOW PRESSURE WAS OVER THE GREAT LAKES WITH A FRONT TRAILING INTO
THE CENTRAL PLAINS. A TROUGH OF LOW PRESSURE WILL CROSS THE
REGION TONIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
KFCX WSR-88D SHOWED SCT CONVECTION LIFTING NORTHEAST ACROSS WEST
VIRGINIA AND EASTERN KY. THIS MORNING RNK SOUNDING WAS QUITE MOIST
WITH PWATS AT 1.46 INCHES WITH WESTERLY FLOW. NAM AND WRFARW-RNK
CONTINUE TO SUPPORT SHOWERS AND THUNDERSTORMS SPREADING EAST INTO
OUR AREA AFTER 16Z. MODIFIED SOUNDINGS CREATE CAPES ARD 2K WITH LI
ARD MINUS 5. THE COMBINATION OF SHORTWAVE...LEE TROF...AND OUTFLOW
BOUNDARY WILL CREATE SCT SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...ESPECIALLY IN THE WEST. FOR MORNING UPDATE WILL TRIM
HIGHS A FEW DEGREES WITH CLOUD COVER AND CONVECTION ESPECIALLY IN
THE WEST. CONVECTION CONTINUES INTO TONIGHT AS SHORTWAVE MOVES
ACROSS OUR AREA. ANY TRAINING OF ECHOES WITH HEAVY RAINS MAY
RESULT IN SOME LOCAL FLOODING PROBLEMS.

.PREVIOUS DISCUSSION...
03Z LOCAL WRF WAS TAKING THE STORMS DEVELOPING IN KENTUCKY OR THE
OUTFLOW FROM THESE STORMS AND BRINGING THAT LIFT INTO SOUTHEAST
WEST VIRGINIA AROUND 16Z. MODELS ARE SHOWING THE SHORT WAVE
CROSSING THROUGH THE COUNTY WARNING AREA TONIGHT WITH THE LOW
LEVEL WINDS BACKING BRIEFLY TO THE SOUTHWEST JUST AHEAD OF THE
SHORT WAVE.

LEE TROF DEVELOPS BY THIS AFTERNOON WHICH MAY BE THE FOCUS FOR
THUNDERSTORMS LATE TODAY. WILL BE TRIMMING CHANCE OF RAIN EAST OF
THE BLUE RIDGE UNTIL AFTER 20Z/4PM. CAPES MAY STAY UNDER 1000 J.KG
BUT IF HEATING OR OUTFLOW CAN TRIGGER ANY STORMS HEAVY RAIN WILL BE
A THREAT.

PRECIPITABLE WATER VALUES WERE ALREADY RISING AND WERE AROUND 1.5 AT
06Z/2AM. MODELS ARE SHOWING A POOL OF PRECIPITABLE WATER VALUES NEAR
2.00 INCHES WITH THE OHIO VALLEY SHORT WAVE AND SURFACE DEW POINTS
AROUND 70 DEGREES. ALL THIS MOISTURE IN THE ATMOSPHERE WILL RESULT
IN HIGH RAINFALL RATES AND THE POTENTIAL FOR HEAVY RAIN WITH THE
0-6KM MEAN WIND IN THE 15-25 KT RANGE TODAY AND EVEN LIGHTER AFTER
00Z/8PM.

850 MB TEMPERATURES STAY AROUND +19 TODAY AND TEMPERATURES ARE
STARTING OUT MILD. HIGHS SHOULD BE BACK AROUND 90 EAST OF THE BLUE
RIDGE AS LONG AS THERE IS A LIMITED AMOUNT OF MID AND HIGH CLOUD
COMING FROM THE STORMS OVER KENTUCKY AND EVENTUALLY WEST VIRGINIA.
TOOK A BLEND OF MAV/MET GUIDANCE FOR MAXIMUM TEMPERATURES. KEPT LOWS
ON THE WARM SIDE OF GUIDANCE FOR TONIGHT SINCE THERE WILL BE CLOUD
COVER AND SURFACE DEW POINTS WILL BE IN THE MID 60S TO AROUND 70.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK SHORTWAVES WILL BE PASSING THROUGH A NEARLY ZONAL UPPER FLOW
SUNDAY. A DEEP WESTERLY FLOW WILL MAINTAIN WARMER TEMPERATURES ALOFT
THUS MID LEVEL LAPSE RATES WILL BE VERY WEAK. AN ABUNDANT AMOUNT OF
MOISTURE WILL CONTINUE TO BE PRESENT...THEREFORE GIVEN THE
PARAMETERS ABOVE...EXPECT THE MAIN HAZARD TO BE HEAVY RAIN OUT OF
ANY DEVELOPMENT OF CONVECTION. THE BEST CHANCE OF CONVECTION WILL BE
IN THE AFTERNOON AND EVENING AND IS EXPECTED TO BE CONCENTRATED
ALONG THE BLUE RIDGE MOUNTAINS AND WEST.

SUNDAY WILL BE HOT AND HUMID WITH MAX TEMPERATURES RISING INTO THE
MID 80S IN THE WEST TO LOW TO MID 90S IN THE EAST. WITH REALLY HIGH
DEWPOINTS PERSISTING...POSSIBLE NEAR RECORD LOWS ARE ANTICIPATED AS
MIN TEMPERATURES WILL BE IN THE UPPER 60S TO LOWER 70S.

MONDAY...THE UPPER RIDGE OVER THE GULF COAST STATES SLOWLY PUSHES
EAST WHILE THE FLOW OVER THE COUNTY WARNING AREA REMAINS ZONAL AND
THE FLOW BECOMES MORE NORTHEAST. A WEAK BOUNDARY BEGINS TO DROP
SOUTH TOWARD THE FORECAST AREA LATE MONDAY. THIS WILL ALLOW THE
TEMPERATURES TO COOL A FEW DEGREES ALOFT MAKING FOR A BETTER CHANCE
FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING. AGAIN...STILL
EXPECTING THE BULK OF THE ACTIVITY TO REMAIN IN THE WESTERN PORTIONS
OF THE AREA.

MONDAYS HIGHS AND LOWS WILL BE SIMILAR TO SUNDAY AS HOT AND HUMID
AIR WILL STILL BE IN PLACE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE MODELS ARE GETTING WEAKER WITH THE NORTHEAST TROUGHING...SO I
HAVE RAISED POPS ACROSS THE THE SRN CWA TUE AFTERNOON TO CHC
THINKING THE DEEPER MOISTURE MAY LINGER CLOSER TO THE SRN CWA. BY
WEDNESDAY...THE UPPER RIDGE HAS SETTLED BACK OVER THE SOUTHEAST U.S.
AND THE FORECAST AREA LOOKS TO BE ON THE EDGE OF THE WESTERLIES- NOT
FAR ENOUGH UNDER THE RIDGE TO PREVENT DIURNAL ISOLATED TO SCATTERED
TSTMS IN WHAT WILL BE A WARM AND HUMID AIRMASS. HIGH TEMPS WILL
GRADUALLY RISE THROUGH THE PERIOD...AND WILL LIKELY BE BACK ABOVE 90
IN THE PIEDMONT BY THURSDAY OR FRIDAY. HAVE KEPT LOW ABOVE GUIDANCE
MOST NIGHTS- GENERALLY RANGING THROUGH THE 60S.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
A WEAK SHORT WAVE OVER SOUTHERN SECTIONS OF ILLINOIS AND INDIANA
WILL MOVE INTO WEST VIRGINIA TODAY. AIR MASS OVER THE FORECAST
AREA WILL BE MOIST AND UNSTABLE SO EXPECT THIS SHORT WAVE WILL
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS WITH MVFR CEILINGS AND
VISIBILITIES IN THE MOUNTAINS. SCATTERED THUNDERSTORMS HAVE
DEVELOPED JUST WEST OF LWB. STORMS ARE EXPECTED TO BE IN THE
VCNTY OF LWB AND BLF BY 16-18Z.

CONFIDENCE IS LOW AS TO HOW FAR EAST THE THUNDERSTORMS WILL MOVE
TODAY. THERE IS A DEEP WEST WIND THAT MAY ONLY BRIEFLY BACK TO
THE SOUTHWEST AS THE SHORT WAVE CROSSES THE REGION TONIGHT. TIMING
ON THE LAST TWO RUNS OF THE LOCAL WRF HAS STORMS POSSIBLE IN LYH
AFT 19Z AND AT DAN AFT 20Z. INCLUDED A CB MENTION IN EASTERN
LOCATIONS USING THIS TIMING.

COVERAGE OF THUNDERSTORMS WILL BE BETTER TONIGHT AS THE SHORT WAVE
CROSSES THE FORECAST AREA. THE MAY RESULT IN MORE WIDESPREAD MVFR
CEILINGS AS MVFR TO IFR VISIBILITIES DUE TO HEAVY RAIN. IN
ADDITION...ANY TERMINAL THAT GETS RAIN TODAY WILL LIKELY HAVE MVFR
FOG TONIGHT SINCE SURFACE DEW POINTS ARE FORECAST TO STAY IN THE
MID TO UPPER 60S.

THE SETUP REMAINS SIMILAR SUNDAY INTO MONDAY WITH LOTS
OF MOISTURE AROUND BUT POSSIBLY NEGATED SOMEWHAT BY WESTERLY FLOW
ESPECIALLY ON SUNDAY IN THE WAKE OF THE PASSING EARLIER IMPULSE.

LOOKS LIKE BEST DAILY COVERAGE INTO EARLY NEXT WEEK WILL BE ACROSS
SE WVA WHERE LIFT WILL BE AIDED BY WESTERLY CONVERGENCE AND
PERHAPS ANOTHER WEAK TROF/FRONT APPROACHING FROM THE WEST ON
MONDAY. THIS BOUNDARY LOOKS TO LINGER AROUND THRU MIDWEEK WITH
ADDITIONAL PERIODS OF LATE DAY MVFR POSSIBLE IN SHRA/TSRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...REB
LONG TERM...JJ
AVIATION...AMS/JH
Hazardous weather outlook, Jun 12, 10:10 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT SAT JUN 12 2010

VAZ007-009>011-018>020-023-024-WVZ042>045-131515-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1110 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME STORMS MAY HAVE VERY HEAVY RAIN AND GUSTY WINDS. ANY TRAINING
OF THUNDERSTORMS WITH HEAVY RAIN OVER THE SAME LOCATIONS MAY LEAD TO
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ012>017-022-032>035-043>047-058-059-131515-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1110 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 9:24 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT SAT JUN 12 2010

NCZ001-018-VAZ007-009-010-012-015-WVZ042-121515-
ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA-TAZEWELL VA-WATAUGA
NC-WYTHE VA-
1024 AM EDT SAT JUN 12 2010

...THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL AFFECT
PORTIONS OF ASHE...BLAND...GRAYSON...MERCER...SMYTH...TAZEWELL...
WATAUGA AND WYTHE COUNTIES...

AT 1014 AM EDT...THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY
HEAVY RAIN WERE ALONG A LINE FROM NEAR RICHLANDS...TO NEAR SALTVILLE
AND ABINGDON...TO NORTHWEST OF BEECH MOUNTAIN...MOVING EAST AT 30
MPH.

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL...AND VERY HEAVY RAIN WILL
FALL FROM THESE STORMS. RUNOFF FROM THE RAIN MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR BLUEFIELD...MARION...MOUNT JEFFERSON...AND
BOONE BY 1130 AM EDT.

LAT...LON 3634 8172 3653 8171 3663 8161 3692 8183
      3698 8178 3714 8191 3725 8175 3721 8167
      3721 8154 3737 8134 3738 8122 3694 8111
      3676 8115 3657 8128 3657 8135 3651 8132
      3610 8159 3610 8181 3621 8191 3630 8191

WERT
Special weather statement, Jun 12, 9:28 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT SAT JUN 12 2010

WVZ042>045-121530-
GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
1028 AM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF GREENBRIER...
MERCER...MONROE AND SUMMERS COUNTIES...

AT 1023 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEAR
FAYETTEVILLE AND SANDSTONE...TO HINTON...PIPESTEM...AND
MATOAKA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL...AND VERY HEAVY RAIN WILL
FALL FROM THESE STORMS. RUNOFF FROM THE RAIN MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR PIPESTEM RESORT STATE PARK...BLUESTONE
DAM...BLUESTONE STATE PARK...AND DUNNS AROUND 1035 AM...PIPESTEM...
HIX...AND ELTON AROUND 1040 AM...BUCK...AND LERONA AROUND 1045 AM AND
TALCOTT AROUND 1050 AM.

LAT...LON 3820 8036 3811 8036 3805 8026 3772 8026
      3768 8030 3764 8029 3764 8025 3750 8042
      3736 8106 3765 8107 3772 8097 3771 8090
      3783 8093 3787 8077 3794 8081 3801 8079
      3804 8082 3809 8075 3809 8069 3827 8042

WERT

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 15:23 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wythe

When
June 12, 10:23 AM EST
Where
Wythe County, Rural Retreat
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.900, -81.270

Large trees were blown down by thunderstorm winds across town. Damage amounts are estimated.

Thunderstorm Wind, Montgomery

When
June 12, 11:28 AM EST
Where
Montgomery County, 0.88 mi SE of Riner
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
NWS Employee
Coordinates
37.060, -80.440

A tree was blown down on Route 8 about 1 mile south of Riner. Damage amounts are estimated.

Thunderstorm Wind, Montgomery

When
June 12, 11:30 AM EST
Where
Montgomery County, 1.65 mi W of Riner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.070, -80.480

Trees were blown down at 3538 Childress Road. Damage amounts are estimated.

Thunderstorm Wind, Montgomery

When
June 12, 11:42 AM EST
Where
Montgomery County, 0.88 mi NW of New Ellett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.210, -80.380

Thunderstorm winds brought down several large tree limbs at 921 Nellies Cave Road. Damage amounts are estimated.

Thunderstorm Wind, Franklin

When
June 12, 12:05 PM EST
Where
Franklin County, 1.49 mi NNW of Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.900, -80.160

Thunderstorm winds brought down a large tree at 947 Runnett Bag Road. Damage amounts are estimated.

Thunderstorm Wind, Roanoke

When
June 12, 12:10 PM EST
Where
Roanoke County, 2.65 mi NE of Starkey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.230, -79.970

A large tree was blown down on Three Chop Lane and tree limbs were down on Penarth Road SW. Damage amounts are estimated.

Thunderstorm Wind, Bedford

When
June 12, 12:25 PM EST
Where
Bedford County, 2.14 mi NNW of Hardy
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.260, -79.840

A measured 63 mph wind gust downed small trees and limbs. Damage amounts are estimated.

Thunderstorm Wind, Franklin

When
June 12, 12:28 PM EST
Where
Franklin County, 0.55 mi E of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.080, -79.890

A large tree was blown down near the intersection of Rock Lilly and Kent Road. Damage amounts are estimated.

Thunderstorm Wind, Franklin

When
June 12, 12:30 PM EST
Where
Franklin County, 1.1 mi E of Boones Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.120, -79.950

A large tree was blown down near the intersection of Heatherwood Drive and Bethlehem Road. Damage amounts are estimated.

Thunderstorm Wind, Roanoke

When
June 12, 12:30 PM EST
Where
Roanoke County, 0.88 mi SE of Vinton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.270, -79.890

Trees 10 to 12 inches in diameter were blown down across town. Damage amounts are estimated.

Thunderstorm Wind, Franklin

When
June 12, 12:33 PM EST
Where
Franklin County, 1.1 mi E of Henry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Broadcast Media
Coordinates
36.970, -79.850

A large tree was blown down at 551 Doe Run Road. Damage amounts are estimated.

Thunderstorm Wind, Roanoke

When
June 12, 12:50 PM EST
Where
Roanoke County, 0.88 mi NW of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.280, -79.960

A large tree was blown down in Garden City. Damage amounts are estimated.

Thunderstorm Wind, Lynchburg (C)

When
June 12, 1:20 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.420, -79.150

A large tree was blown down on a sidewalk at Alexander and Biltmore. Damage amounts are estimated. Other reports of trees down on multiple city roads as well as thousands of power outages.

Thunderstorm Wind, Pittsylvania

When
June 12, 1:23 PM EST
Where
Pittsylvania County, Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.950, -79.370

A tree was blown down and was blocking Straight Stone Road. Damage amounts are estimated.

Thunderstorm Wind, Pittsylvania

When
June 12, 1:23 PM EST
Where
Pittsylvania County, 2.72 mi W of Chalk Level
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.922, -79.329

Thunderstorm winds blew down a tree that blocked one lane of Zion Road.

Thunderstorm Wind, Pittsylvania

When
June 12, 1:30 PM EST
Where
Pittsylvania County, Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.750, -79.420

A tree was blown down and was blocking the northbound lane of Franklin Turnpike. Damage amounts are estimated.

Thunderstorm Wind, Pittsylvania

When
June 12, 1:30 PM EST
Where
Pittsylvania County, Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.820, -79.400

A tree was blown down and was blocking the 700 block of Tosches Road. Damage amounts are estimated.

Thunderstorm Wind, Amherst

When
June 12, 1:43 PM EST
Where
Amherst County, 0.69 mi N of Madison Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.430, -79.130

Trees were blown down in Madison Heights. A large road sign was also blown over on Route 29. Damage amounts are estimated.

Thunderstorm Wind, Danville (C)

When
June 12, 1:45 PM EST
Where
Danville (C) County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.580, -79.420

A tree was blown down at 2020 Mount View Road. Damage amounts are estimated.

Thunderstorm Wind, Campbell

When
June 12, 1:51 PM EST
Where
Campbell County, 2.98 mi NNW of Naruna
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.160, -79.020

A tree was blown down near Gladys. Damage amounts are estimated.

Thunderstorm Wind, Buckingham

When
June 12, 2:28 PM EST
Where
Buckingham County, Centenary
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.700, -78.520

Several large trees were blown down in Centenary. Damage amounts are estimated.

Thunderstorm Wind, Charlotte

When
June 12, 2:30 PM EST
Where
Charlotte County, Saxe
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.930, -78.670

Large trees were blown down across roads and power lines in Saxe. Damage amounts are estimated.

Thunderstorm Wind, Buckingham

When
June 12, 2:30 PM EST
Where
Buckingham County, 0.88 mi NW of Dillwyn
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.540, -78.460

Trees were blown down in Dillwyn. Damage amounts are estimated.

Thunderstorm Wind, Buckingham

When
June 12, 2:33 PM EST
Where
Buckingham County, Sheppards
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.380, -78.480

Several trees were blown down in Sheppards. Damage amounts are estimated.

Flash Flood, Tazewell

When
June 12, 9:00 PM EST to 10:00 PM EST
Where
Tazewell County, 0.73 mi NNE of Tazewell to 0.4 mi E of Fourway
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
37.130, -81.514

Heavy rain caused flash flooding of roads and road closures near the high school with rapidly flowing water in excess of 6 inches on some roads in town. Damage amounts are estimated.

Flash Flood, Tazewell

When
June 13, 5:27 AM EST to 6:27 AM EST
Where
Tazewell County, 1.18 mi NE of Pocahontas to 0.5 mi ENE of Pocahontas
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
37.313, -81.336

Flooding of Laurel Fork entered the basement of a home. Damage amounts are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239090, 239091, 239092, 239093, 239094, 239095, 239096, 239097, 239098, 239099, 239100, 239101, 239102, 239103, 246552, 239104, 239105, 239106, 239107, 239108, 239109, 239111, 239112, 239113, 239116, 239121.